Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 2, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at Apr 11, 2020, 2:32 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Apr 12, 2020, 12:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 2:32 PM CDT (19:32 UTC)
- In effect from
- Apr 12, 2020, 12:00 PM CDT
- Expired
- Apr 12, 2020, 11:38 PM CDT
- In force
- 12 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2436 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WWUS74 KHUN 111932 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 232 PM CDT Sat Apr 11 2020 ALZ001>010-016-TNZ076-096-097-121100- /O.NEW.KHUN.WI.Y.0002.200412T1700Z-200413T0500Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 232 PM CDT Sat Apr 11 2020 ...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CDT SUNDAY NIGHT... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of north central, northeast and northwest Alabama and southern middle Tennessee. * WHEN...From noon Sunday to midnight CDT Sunday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RSB
2 follow-up statements
838 WWUS74 KHUN 120836 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 336 AM CDT Sun Apr 12 2020 ALZ001>010-016-TNZ076-096-097-130500- /O.CON.KHUN.WI.Y.0002.200412T1700Z-200413T0500Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 336 AM CDT Sun Apr 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CDT TONIGHT... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of north central, northeast and northwest Alabama and southern middle Tennessee. * WHEN...From noon Sunday to midnight CDT Sunday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
835 WWUS74 KHUN 130438 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1138 PM CDT Sun Apr 12 2020 ALZ001>010-016-TNZ076-096-097-130545- /O.CAN.KHUN.WI.Y.0002.000000T0000Z-200413T0500Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 1138 PM CDT Sun Apr 12 2020 ...WIND ADVISORY IS CANCELLED... West to southwesterly winds will temporarily increase after Midnight as a prefrontal surface trough shifts eastward across the Tennessee Valley. Although winds may gust to between 30 and 35 MPH as this occurs, the threat for widespread wind gusts greater than 35 MPH for an extended duration has diminished. Thus, the Wind Advisory has been cancelled. $$ 70/DD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Apr 11, 12:38 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 11, 12:38 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1238 PM CDT Sat Apr 11 2020 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 909 AM CDT Sat Apr 11 2020 After a chilly and frosty night across the Tennessee Valley this morning, temperatures as of 9 AM have risen into the mid 40s to low 50s, with light SE winds. The coldest readings unofficially last night so far was Lynchburg at 30 degrees, followed by Ft Payne at 31. An area of high pressure that brought the cold air has shifted eastward, now sprawled across the Carolinas and Georgia Piedmont. A southerly flow rounding the western half of the departing high will bring warmer conditions to end the week. High temperatures later today should rise into the mid 60s to around 70, a little cooler than normal highs in the lower 70s. Cloud cover should gradually increase later this afternoon and especially in the evening as a next weather maker, now gathering steam west of the Divide approaches the eastern CONUS. This powerful system will bring stormy and very wet conditions on Easter Sunday. A severe weather outbreak looks very possible tomorrow. .SHORT TERM...(Tonight through Monday night) Issued at 311 AM CDT Sat Apr 11 2020 Active weather is expected, with a potentially significant severe weather outbreak possible on Sunday. All modes of severe weather are possible with storms that develop. Right now the low pressure system of interest is situated over southern California, with a secondary wave over the Rockies in northern Mexico and far western Texas. This secondary wave ahead of the main trough will come across the Tennessee Valley late Saturday night into early Sunday morning. This will play a major role in how much we destabilize and the positioning of the warm front for the potentially severe activity later in the day. Right now our high-res models are not in great agreement on the placement of the MCS that develops along this wave. General consensus is that it will move through somewhere between Northern Alabama and Tennessee. The latest GFS run as well as the NAM try to pull this system more into Tennessee, centered over Tennessee. Wherever this MCS rolls through will likely see moderate rainfall and elevated thunderstorms (rooted in instability above a stable layer near the surface). The stable layer near the surface will inhibit much of a wind threat from these storms, though hail can't be ruled out. The rain that falls with this system will help to keep temperatures cooler and perhaps hold the warm front mostly south of this area. Cloud contamination could also inhibit severe potential in this area if skies don't completely clear out before the next, stronger wave arrives. The next wave to watch is the more dynamic upper-level trough that swings through Sunday afternoon/evening. High-res models show potentially two rounds of strong storms, with a first round during the afternoon hours and a second wave moving through during the late afternoon through the evening hours. These rounds are where destabilization will be key as well as how far north the warm front actually lifts. With round after round of showers and storms, we may not get enough clearing north of the Tennessee River to have as much of a severe threat as areas south. This seems to be in agreement with the thoughts by the Storm Prediction Center with their updated Day 2 Convective Outlook. This does NOT mean we won't see strong storms all the way up into southern Middle Tennessee. It just means there may be more instability to work with south of the Tennessee River. Low-level shear, on the other hand, is tremendous across our entire forecast area. This is what organizes storms and makes any storms that develop stronger. It's the combination/balance of instability, shear, and a strong lifting mechanism that makes storms severe. What may help with the severe potential despite the lesser amount of instability across far northern Alabama and southern Middle Tennessee would be enhanced vertical motions due to upper-level jet coupling occurring aloft. In general, our thoughts right now based on high-res models would suggest the first round develops along the lifting warm-front and will likely be more of a line feature. With ample shear in place, there is the potential for severe storms embedded in this line, but it probably won't be the biggest threat for the day. That will probably lay with the second round that moves through during the late afternoon/evening hours after we have had a chance to advect in higher dew points as well as maybe some sky clearing which will help to destabilize the region. This line looks to develop as discrete supercells over eastern Mississippi and may merge more into a line across northern Alabama. This will probably be when we will have our best chance for tornadoes, large hail, and damaging winds. Overall, there is still a lot of uncertainty in the details of the forecast for Sunday. We will have to watch where the MCS develops in the morning, how far north the warm front lifts with clearing for better destabilization, and then how the modes of convection hash out. As of now, in our forecast all modes of severe weather are in play. Make sure you have plans in place NOW for what you need to do in the event of a Severe Thunderstorm or Tornado Warning. Just a reminder, straight-line winds can do nearly as much damage as a tornado. Be weather aware throughout the day on Sunday. For Monday, we will be behind the front with cool, northerly flow again bringing temperatures back down well below normal for this time of year. Though we will have clearing skies, highs will only reach into the mid-60s and drop down into the upper 30s to low 40s overnight Monday night. .LONG TERM...(Monday night through Friday) Issued at 311 AM CDT Sat Apr 11 2020 Not much change since yesterday on overall forecast for next week. An upper trough axis (part of the larger scale continental circulation) will arrive Tuesday night into early Wednesday. With the main frontal boundary well to our south and southeast, any precipitation from this wave will be generated in mid levels. Suggested model blends continue to forecast a low PoP of -RA or -SHRA with this. High pressure then follows behind provide two chilly mornings in the m-u30s with possible frost. By late Thursday night into Friday, the high will be off the southeast coast and enable southerly flow and modest warm advection to take shape. After highs in the u50s-l60s Tue-Wed, 60s Thu, they may top 70 by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1238 PM CDT Sat Apr 11 2020 VFR weather should continue into the late evening hours. A storm system forming over the western CONUS will move east and intensify, bringing an increase in clouds tonight. Showers preceding this system will begin impacting the terminals before daybreak Sunday. Deeper moisture and instability aloft could yield elevated t-storms on Sun AM. The deepening system will produce somewhat higher winds, with SE winds of 10-15 kt after daybreak Sun AM. Winds will increase into the 15 kt range or higher late in the TAF. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...McCoy LONG TERM...17 AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 11, 5:21 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 521 AM CDT Sat Apr 11 2020 ALZ001>010-016-TNZ076-096-097-120000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 521 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Showers and a few thunderstorms will develop late tonight. Locally heavy rain and small hail will be possible with the strongest thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Clusters of showers and thunderstorms will continue Sunday morning, with locally heavy rain and small hail possible. A severe weather outbreak is possible across the Tennessee Valley region Sunday afternoon and evening, and all modes of severe weather will be possible. Tornadoes, damaging winds and large hail are all possible. Multiple periods of thunderstorms with heavy rain are also expected through Sunday night. As a result, excessive rainfall is likely, which will elevate the threat of flash flooding. Rises on area rivers, creeks, and streams will also occur and flooding issues are possible well into next week. Total rainfall of 2 to 3 inches is expected, with amounts at or above 4 inches possible in some areas. Severe weather risks, impacts and timing are subject to change, so please keep checking updated outlooks and forecasts. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is likely Sunday afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 10:02 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 4 days |
| Apr 11, 10:03 AM CDT | River Flood Warning | HUN | Madison | 61 hr |
| Apr 11, 11:14 AM CDT | River Flood Warning | HUN | Colbert, Lauderdale | 8 days |
Nearby
Wind Advisories in Alabama, 2020Wind Advisories in Tennessee, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.